Advances in Applied Probability

Implicit renewal theory and power tails on trees

Predrag R. Jelenković and Mariana Olvera-Cravioto

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We extend Goldie's (1991) implicit renewal theorem to enable the analysis of recursions on weighted branching trees. We illustrate the developed method by deriving the power-tail asymptotics of the distributions of the solutions R to R =Di=1N Ci Ri + Q, R =D (∨i=1N Ci Ri) ∨Q, and similar recursions, where (Q, N, C1, C2,...) is a nonnegative random vector with N ∈ {0, 1, 2, 3,...} ∪ {∞}, and {Ri}iN} are independent and identically distributed copies of R, independent of (Q, N, C1, C2,...); here '∨' denotes the maximum operator.

Article information

Source
Adv. in Appl. Probab., Volume 44, Number 2 (2012), 528-561.

Dates
First available in Project Euclid: 16 June 2012

Permanent link to this document
https://projecteuclid.org/euclid.aap/1339878723

Digital Object Identifier
doi:10.1239/aap/1339878723

Mathematical Reviews number (MathSciNet)
MR2977407

Zentralblatt MATH identifier
1253.60076

Subjects
Primary: 60H25: Random operators and equations [See also 47B80]
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60F10: Large deviations 60K05: Renewal theory

Keywords
Implicit renewal theory weighted branching process multiplicative cascade stochastic recursion power law large deviations stochastic fixed-point equation

Citation

Jelenković, Predrag R.; Olvera-Cravioto, Mariana. Implicit renewal theory and power tails on trees. Adv. in Appl. Probab. 44 (2012), no. 2, 528--561. doi:10.1239/aap/1339878723. https://projecteuclid.org/euclid.aap/1339878723


Export citation

References

  • Aldous, D. J. and Bandyopadhyay, A. (2005). A survey of max-type recursive distributional equation. Ann. Appl. Prob. 15, 1047–1110.
  • Alsmeyer, G. and Kuhlbusch, D. (2010). Double martingale structure and existence of $\phi$-moments for weighted branching processes. Münster J. Math. 3, 163–212.
  • Alsmeyer, G. and Meiners, M. (2012). Fixed points of inhomogeneous smoothing transforms. To appear in J. Diff. Equat. Appl.
  • Alsmeyer, G. and Rösler, U. (2005). A stochastic fixed point equation related to weighted branching with deterministic weights. Electron. J. Prob. 11, 27–56.
  • Alsmeyer, G. and Rösler, U. (2008). A stochastic fixed point equation for weighted minima and maxima. Ann. Inst. H. Poincaré Prob. Statist. 44, 89–103.
  • Alsmeyer, G., Biggins, J. D. and Meiners, M. (2012). The functional equation of the smoothing transform. To appear in Ann. Prob.
  • Athreya, K. B., McDonald, D. and Ney, P. (1978). Limit theorems for semi-Markov processes and renewal theory for Markov chains. Ann. Prob. 6, 788–797.
  • Biggins, J. D. (1977). Martingale convergence in the branching random walk. J. Appl. Prob. 14, 25–37.
  • Biggins, J. D. and Kyprianou, A. E. (1997). Seneta–Heyde norming in the branching random walk. Ann. Prob. 25, 337–360.
  • Billingsley, P. (1995). Probability and Measure, 3rd edn. Wiley-Interscience, New York.
  • Brandt, A. (1986). The stochastic equation $Y_{n+1} = A_n Y_n + B_n$ with stationary coefficients. Adv. Appl. Prob. 18, 211–220.
  • Durret, R. and Liggett, T. M. (1983). Fixed points of the smoothing transformation. Z. Wahrscheinlichkeitsth. 64, 275–301.
  • Fill, J. A. and Janson, S. (2001). Approximating the limiting Quicksort distribution. Random Structures Algorithms 19, 376–406.
  • Goldie, C. M. (1991). Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Prob. 1, 126–166.
  • Grincevičius, A. K. (1975). One limit distribution for a random walk on the line. Lithuanian Math. J. 15, 580–589.
  • Holley, R. and Liggett, T. M. (1981). Generalized potlatch and smoothing processes. Z. Wahrscheinlichkeitsth. 55, 165–195.
  • Iksanov, A. M. (2004). Elementary fixed points of the BRW smoothing transforms with infinite number of summands. Stoch. Process. Appl. 114, 27–50.
  • Jagers, P. and Rösler, U. (2004). Stochastic fixed points for the maximum. In Mathematics and Computer Science III, eds M. Drmota et al., Birkhäuser, Basel, pp. 325–338.
  • Jelenković, P. R. and Olvera-Cravioto, M. (2010). Information ranking and power laws on trees. Adv. Appl. Prob. 42, 1057–1093.
  • Kahane, J.-P. and Peyrière, J. (1976). Sur certaines martingales de Benoit Mandelbrot. Adv. Math. 22, 131–145.
  • Kesten, H. (1973). Random difference equations and renewal theory for product of random matrices. Acta Math. 131, 207–248.
  • Liu, Q. (1998). Fixed points of a generalized smoothing transformation and applications to the branching random walk. Adv. Appl. Prob. 30, 85–112.
  • Liu, Q. (2000). On generalized multiplicative cascades. Stoch. Process. Appl. 86, 263–286.
  • Neininger, R. and Rüschendorf, L. (2004). A general limit theorem for recursive algorithms and combinatorial structures. Ann. Appl. Prob. 14, 378–418.
  • Rösler, U. (1993). The weighted branching process. In Dynamics of Complex and Irregular Systems (Bielefeld, 1991; Bielefeld Encount. Math. Phys. VIII), World Scientific, River Edge, NJ, pp. 154–165.
  • Rösler, U. and Rüschendorf, L. (2001). The contraction method for recursive algorithms. Algorithmica 29, 3–33.
  • Volkovich, Y. and Litvak, N. (2010). Asymptotic analysis for personalized web search. Adv. Appl. Prob. 42, 577–604.
  • Waymire, E. C. and Williams, S. C. (1995). Multiplicative cascades: dimension spectra and dependence. J. Fourier Anal. Appl. 1995, 589–609.